Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 86, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 27, 2018, 6:29 PM MDT for 5 counties in Nebraska. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 6:29 PM MDT (00:29 UTC)
- Expired
- May 27, 2018, 7:15 PM MDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Arthur County, NE, Deuel County, NE, Garden County, NE, Keith County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 168 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:31 PM MDT | TSTM WND GST 64 | 2 E Chappell, NE | DAVIS WEATHER STATION |
| May 27, 6:47 PM MDT | TSTM WND GST 60 | 3 N Oshkosh, NE | TRAINED SPOTTER ESTIMATED GUST. SMALL HAIL ALSO. |
| May 27, 7:00 PM MDT | TSTM WND DMG | Oshkosh, NE | REPORTS OF TREES UP TO 2.5 FEET IN DIAMETER DOWN IN OSHKOSH. REPORTS OF POWER OUTAGES FROM OSHKOSH TO LISCO VIA COOP OBSERVER AND NPPD. TIME IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 1, 7:32 PM MST | Severe Thunderstorm Watch | SPC | 135 days |
| May 27, 2:40 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1544 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 2523 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
901
WUUS53 KLBF 280029
SVRLBF
NEC005-049-069-101-135-280115-
/O.NEW.KLBF.SV.W.0086.180528T0029Z-180528T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
629 PM MDT SUN MAY 27 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
West central Arthur County in west central Nebraska...
Northwestern Perkins County in southwestern Nebraska...
Northwestern Keith County in southwestern Nebraska...
Southern Garden County in the Panhandle of Nebraska...
Deuel County in the Panhandle of Nebraska...
* Until 715 PM MDT.
* At 629 PM MDT, severe thunderstorms were located along a line
extending from Lodgepole to Big Springs, moving north at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chappell, Oshkosh, Big Springs, Lewellen, Lisco, Barton, Ruthon,
Clear Creek State Wildlife Management Area, Dogtown Flats,
Intersection of Highway 27 and 9 Mile Road, Ash Hollow State
Historical Park, Richardson Lake, Mount Vernon, Goldeneye State
Wildlife Management Area, Bluewater Battlefield State Historical
Park, Windlass Hill and Sugar Loaf Hill.
This includes the following highways...
Highway 92 between mile markers 115 and 122.
Interstate 80 in Nebraska between mile markers 78 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4169 10264 4159 10194 4100 10205 4100 10261
4139 10261 4140 10264
TIME...MOT...LOC 0029Z 179DEG 42KT 4116 10263 4108 10206
HAIL...1.00IN
WIND...60MPH
$$
ETWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:37 PM MDT, 52 minutes earlier.
Area forecast discussion, May 27, 5:37 PM MDT, 52 minutes before
Area Forecast Discussion National Weather Service North Platte NE 637 PM CDT Sun May 27 2018 .SHORT TERM...(This evening through Monday night) Issued at 253 PM CDT Sun May 27 2018 Latest satellite imagery shows swaths of dense cirrus overhead. Regional radar display shows showers and thunderstorms starting to develop in northeast CO. Latest water vapor imagery shows an upper-level trough over the western CONUS with a closed low over northern UT. A weak impulse and associated vort lobe on the eastern periphery of the upper-level trough will track northward across the central High Plains late today and tonight providing broad ascent. Meanwhile, lee-side trough sharpening in the Central High Plains and will evolve eastward. Current thinking for location of initial tstm development/tstms moving into the forecast area is over the eastern Panhandle and far southwest NEB between 4-7 PM CDT. Thereafter thunderstorms expected to affect portions of western NEB through the evening hours. Some uncertainty in how far east they will go. Scattered strong to severe thunderstorms possible nonetheless given the favorable parameter space. Ample instability per ML and MU CAPEs and steep mid-level lapse rates noted. Further, deep layer shear is favorable with effective shear about 30-40 kts supportive of multicells and some supercells, and given the wind profile anticipate storms to grow upscale and congeal during the evening. Some uncertainty with respect to coverage overnight given LLJ, but think isolated-scattered coverage/activity possible. Stronger mid-level disturbance approaches tomorrow with overall little change in the forecast on Monday-Monday night. Early on, isolated-scattered showers/storms and convective debris expected. Moderate to high instability combines in the afternoon with steepening mid-level lapse rates, especially over southwest NEB. Moisture is favorable with increasing delivery and surface dew points in the lower 60s. Guidance shows increasing precipitable water values with percent of normal generally forecast 150% to 175%. Deep layer vertical wind shear increases to 20-40 kts across the local forecast area, highest towards northeast CO and far southwest NEB, supportive of multicells and some supercells. Across western NE kinematic profiles support more so a threat for a few tornadoes as well in the evening hours. Scattered strong to severe storms are expected at this time. There is some risk for heavy rainfall and localized/minor flooding, mainly Monday night. This is attributable to the expected convective evolution with possible regeneration and repeated rounds of storms, so-so storm motion, and precipitable water. .LONG TERM...(Tuesday through Sunday) Issued at 253 PM CDT Sun May 27 2018 Tuesday still remains uncertain with respect to thunderstorm severity and coverage given dependence on Monday's convection, with at least isolated severe possible at this time. The upper level trough will be lifting northeast in the Northern High Plains Tuesday, crossing the Upper Missouri Valley Tuesday night/early Wed morning. The thunderstorm threat shifts to the eastern half of the local forecast area Tuesday. Upstream upper-level ridge shifts eastward to the high plains and builds Wednesday with an amplified large scale pattern expected. The upper-level ridge continues to build across the Plains Thursday with modest 500 ht rises forecast. An upper- level trough moves onshore the West Coast Thursday. The upper-level continues to be progged to eject to the Central Great Basin Friday. Highs return to the upper 80s and lower 90s Thursday with mid 90s forecast across portions of the area Friday. Next chance for showers and thunderstorms appears in the afternoon and evening Thursday and Friday, with Friday holding the best chances. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 637 PM CDT Sun May 27 2018 Scattered thunderstorms will continue for areas mainly west of KLBF and KVTN through late this evening, then weaken and spread further east after midnight. Coverage in question for the main forecast terminals (LBF, VTN), with higher confidence in TSRA to the west. Cigs gradually lower overnight but should remain VFR through Monday morning. As a strong system moves across the region on Monday, showers and thunderstorms will become more widespread, and affect the KLBF and KVTN terminals through the day on Monday. Visibilities may fall below 3sm at times in the heavier showers. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ET LONG TERM...ET AVIATION...Roberg
Hazardous weather outlook, May 27, 2:29 PM MDT, 4 hours before
Hazardous Weather Outlook National Weather Service North Platte NE 329 PM CDT Sun May 27 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-282030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 329 PM CDT Sun May 27 2018 /229 PM MDT Sun May 27 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms will affect areas west of Highway 83 through midnight and portions of the Sandhills and central Nebraska after midnight. Some storms will be severe, primarily for the panhandle and far southwest Nebraska. The main threats are large hail, damaging winds, and frequent cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Additional thunderstorms are likely Monday afternoon and evening across all of western and north central Nebraska. Some storms will be severe, with the primary threats being hail and wind. However, a tornado or two cannot be ruled out during the early evening hours across western Nebraska. Prolonged periods of heavy rain may lead to localized flooding Monday night. Thunderstorm chances continue into Tuesday. Although the severe threat is marginal, some storms may be capable of hail and strong winds. After a brief break on Wednesday, scattered thunderstorm chances round out the week for western Nebraska. Stay tuned to later forecasts regarding severe potential. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte DS
In the hours before
Special weather statement, May 27, 5:08 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
608 PM CDT SUN MAY 27 2018
NEZ023-024-035-036-057-272345-
Hooker NE-Grant NE-Arthur NE-McPherson NE-Keith NE-
608 PM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARTHUR...SOUTHEASTERN
GRANT...NORTHEASTERN KEITH...WESTERN HOOKER AND WESTERN MCPHERSON
COUNTIES UNTIL 645 PM CDT/545 PM MDT/...
At 607 PM CDT/507 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Whitman to
near Sarben. Movement was northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Carr Lake, Lena, Flatts, Big Lamunyon Flats, Cogill Lake, East Cody
Lake, Calora, Green Lake, Bucktail Lake, Sand Beach Lake, Three Mile
Lake, Diamond Bar Lake, Bucktail, Schnick Lake, Hecla and Weir.
This includes the following highways...
Highway 2 between mile markers 164 and 180.
Highway 92 between mile markers 171 and 197.
Highway 97 near mile marker 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern and west central Nebraska.
LAT...LON 4209 10137 4209 10115 4168 10097 4139 10119
4139 10127 4127 10128 4151 10154 4189 10160
TIME...MOT...LOC 2307Z 205DEG 32KT 4186 10145 4140 10133
SnivelySpecial weather statement, May 27, 5:29 PM MDT, 1 hour before
Special Weather Statement National Weather Service North Platte NE 629 PM CDT SUN MAY 27 2018 NEZ035-036-057-059-280000- Arthur NE-McPherson NE-Lincoln NE-Keith NE- 629 PM CDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARTHUR...NORTHEASTERN KEITH...NORTHWESTERN LINCOLN AND SOUTHWESTERN MCPHERSON COUNTIES UNTIL 700 PM CDT/600 PM MDT/... At 629 PM CDT/529 PM MDT/, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Paxton, or 16 miles east of Ogallala, moving north at 40 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Paxton, Sarben, Keystone, Flatts, Nevens, Broganville, Calora, Big Bald Hill, Bucktail Lake, Three Mile Lake, Diamond Bar Lake, Bucktail and Schnick Lake. This includes the following highways... Highway 92 between mile markers 170 and 199. Interstate 80 in Nebraska between mile markers 143 and 151. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900 PM MDT/ for southwestern and west central Nebraska. LAT...LON 4103 10129 4125 10168 4170 10156 4156 10102 TIME...MOT...LOC 2329Z 200DEG 35KT 4122 10143 Snively
Local storm report, May 27, 5:43 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
643 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 N GRANT 40.89N 101.73W
05/27/2018 E1.00 INCH PERKINS NE PUBLIC
&&
THORNESpecial weather statement, May 27, 5:59 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
559 PM MDT SUN MAY 27 2018
NEZ094-280030-
Western Cherry NE-
559 PM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
630 PM MDT...
At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Cody, or 24 miles southeast of Martin, moving north at
20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cody Lake and Eli.
This includes Highway 20 between mile markers 146 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Nebraska.
LAT...LON 4283 10132 4283 10151 4299 10152 4300 10124
4299 10124
TIME...MOT...LOC 2359Z 189DEG 18KT 4291 10141
SnivelySpecial weather statement, May 27, 6:15 PM MDT, 14 minutes before
Special Weather Statement National Weather Service North Platte NE 715 PM CDT SUN MAY 27 2018 NEZ005-094-280045- Eastern Cherry NE-Western Cherry NE- 715 PM CDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 745 PM CDT/645 PM MDT/... At 714 PM CDT/614 PM MDT/, Doppler radar was tracking a strong thunderstorm 21 miles southwest of Merritt Reservoir, or 28 miles north of Mullen, moving north at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Merritt Reservoir and Highway 97 crossing the North Loup River. This includes Highway 97 between mile markers 92 and 119. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Merritt Reservoir, get out of the water and move indoors or inside a vehicle. Lightning can strike out to 10 miles from the parent thunderstorm. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900 PM MDT/ for north central Nebraska. LAT...LON 4234 10106 4239 10132 4268 10129 4268 10082 TIME...MOT...LOC 0014Z 200DEG 27KT 4244 10118 Snively
Special weather statement, May 27, 6:26 PM MDT, 3 minutes before
Special Weather Statement National Weather Service North Platte NE 626 PM MDT SUN MAY 27 2018 NEZ004-094-280115- Sheridan NE-Western Cherry NE- 626 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES UNTIL 715 PM MDT... At 625 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles southeast of Lacreek Wildlife Refuge to 14 miles south of Rushville. Movement was north at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Gordon, Rushville, Merriman, Clinton, Eli, Lone Butte, Irwin, Highway 27 crossing the Niobrara River, Highway 250 crossing the Niobrara River, Bayonne, Shell Lake State Wildlife Management Area, Rock Hill and Highway 61 Crossing The Niobrara River. This includes the following highways... Highway 20 between mile markers 86 and 156. Highway 250 between mile markers 28 and 48. Highway 61 between mile markers 213 and 231. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for the Panhandle of and north central Nebraska. LAT...LON 4299 10119 4236 10258 4275 10257 4300 10202 TIME...MOT...LOC 0025Z 182DEG 20KT 4302 10142 4250 10244 Snively
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:01 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 29 min |
| May 27, 6:07 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Deuel, Keith, Perkins | 38 min |
| May 27, 6:15 PM MDT | Special Weather Statement | LBF | Cherry | 30 min |
| May 27, 6:26 PM MDT | Special Weather Statement | LBF | Sheridan | 49 min |
| May 27, 6:46 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 44 min |
| May 27, 7:06 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 24 min |
| May 27, 7:12 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 48 min |
| May 27, 7:43 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, Lincoln, Logan, McPherson | 47 min |
| May 27, 7:58 PM MDT | Special Weather Statement | LBF | Lincoln | 47 min |
| May 27, 8:12 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, Logan, McPherson, Thomas | 35 min |
| May 27, 8:43 PM MDT | Special Weather Statement | LBF | Cherry | 47 min |
| May 28, 2:03 AM MDT | Special Weather Statement | LBF | Logan | 42 min |
| May 28, 8:02 AM MDT | Flash Flood Warning | LBF | Keith, Lincoln, Perkins | 4 hr |
| May 28, 8:14 AM MDT | Areal Flood Advisory | LBF | Hayes, Lincoln | 3 hr |
| May 28, 8:41 AM MDT | Special Weather Statement | LBF | Thomas | 49 min |
| May 28, 9:13 AM MDT | Flash Flood Warning | LBF | Hayes | 4 hr |
| May 28, 11:17 AM MDT | Flash Flood Watch | LBF | Chase, Deuel, Frontier, Garden, Hayes, Keith and 2 more | 19 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.